Test your Drug Abuse IQ: National Drug Fact Week
Education is a powerful tool in the fight against drug and alcohol abuse. Let's shatter the myths surrounding drug and alcohol by discovering what science is teaching us about abuse and addiction.
Which of these drugs — Vicodin, Oxycodone, Codeine or acetaminophen — is not an opioid drug?
The answer is acetaminophen, or a common over-the-counter pain reliever available without a prescription. The other three drugs: Vicodin, Oxycodone and Codeine, are brand names for opioids — highly addictive pain-killing drugs available by prescription only. Because they have a chemical makeup similar to that of heroin, opioids come with a high risk of misuse, addiction and deadly overdose.
What are the ways you can die from using inhalants, or sniffing common household objects?
Inhalants can come in many forms, including lighter fluid, propane tanks, aerosol containers and cleaning fluid, and using these household objects can lead to death in the following ways:
- Choking on vomit caused by inhalant usage.
- Convulsions caused by abnormal electrical charges in the brain.
- Sudden heart attack.
- Asphyxiation from toxic fumes that fill the lungs.
Besides alcohol and marijuana, what is the next most-popular addictive drug used by high school seniors?
Smoking hookah, e-cigs, small cigars and other non-cigarette tobacco is the third most popullar drug amongst high school seniors, according to the National Institute of Drug Abuse "Monitoring the Future" survey. In fact, e-cigarette usage for Florida high school students doubled in the past year, as discovered In a recent University of Florida research study.
Should marijuana be used to treat pain?
"Smoking marijuana is a nonmedical, nonspecific and potentially hazardous method of drug delivery," said Gary M. Reisfield, M.D., UF College of Medicine, in the "New England Journal of Medicine". According to research, most of the compounds in cannabis have not been studied, and side effects from smoking marijuana, including pulmonary stress, have not been addressed.
What are some symptoms associated with cough syrup overdose?
Dextromethorphan, or DXM, is a medicine found in a variety of over-the-counter medicines to help supress coughing. DXM is over- and misused to create a "high" when taken in large amounts, and can lead to dangerous and deadly symptoms, including the following:
- Hallucinations or confusion.
- Nausea and vomiting.
- Loss of coordination.
- Dangerous increase in heart rate.
An overdose of any product containing DXM is serious, and the user should be seen by a medical professional right away. Call the National Poison Control Center at 1-800-222-1222 to speak with experts in poisoning who can give you further instructions.
Hope In Recovery
Addiction does not affect the addict alone. The friends, family and loved ones who surround the addict are also afflicted with the effects of addiction. At the Florida Recovery Center, we understand the need to help and support the the people who love the person who needs help. Learn how you can take the first step toward a life free from the chains of addiction by requesting a free informational kit from Florida Recovery Center.